Alert archive / New York / Special Weather Statements in 2018
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Jul 16, 2018, 4:17 PM EDT for Monroe County, New York. It was in force for 43 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 16, 2018, 4:17 PM EDT (20:17 UTC)
- Expired
- Jul 16, 2018, 5:00 PM EDT
- In force
- 43 min
- Issued by
- NWS Buffalo, NY
County Monroe County, NY
The radar
The Buffalo radar (KBUF), 91 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 4:36 PM EDT | TSTM WND DMG | Rochester, NY | WIRE DOWN ON GARLAND AVE. |
| Jul 16, 4:37 PM EDT | TSTM WND DMG | Rochester, NY | WIRES DOWN ON MAPLE ST. |
| Jul 16, 4:40 PM EDT | TSTM WND DMG | Rochester, NY | WIRES DOWN ON CAMPBELL STREET. |
| Jul 16, 4:45 PM EDT | TSTM WND DMG | Rochester, NY | TREE DOWN ONTO A HOUSE. |
| Jul 16, 4:54 PM EDT | HAIL 0.75 | Penfield, NY | |
| Jul 16, 5:02 PM EDT | TSTM WND DMG | Webster, NY | DELAYED REPORT. A COUPLE REPORTS OF DOWNED POWERLINES IN TOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.3 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 26 J/kg
- Mixed-layer CIN
- -145 J/kg
- Mixed-layer LCL
- 1384 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
619 WWUS81 KBUF 162017 SPSBUF Special Weather Statement National Weather Service Buffalo NY 417 PM EDT MON JUL 16 2018 NYZ003-162100- Monroe- 417 PM EDT MON JUL 16 2018 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MONROE COUNTY... At 417 PM EDT, a strong thunderstorm was located over Chili, moving east at 25 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Rochester, Greece, Irondequoit, Chili, East Rochester, Webster, Fairport, Brighton, Gates-North Gates and Penfield. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4307 7781 4318 7785 4330 7739 4310 7739 TIME...MOT...LOC 2017Z 250DEG 22KT 4312 7774 $$ RSH
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jul 16, 2:03 PM EDT, 2 hours 14 minutes earlier.
Area forecast discussion, Jul 16, 2:03 PM EDT, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
203 PM EDT Mon Jul 16 2018
.SYNOPSIS...
A cold front will advance across the area overnight tonight with
showers and thunderstorms ahead of it. Drier air and more
seasonable temperatures will follow this cold front for the
remainder of the week.
&&
.NEAR TERM /THROUGH TUESDAY/...
Heat Advisories remain in effect generally along the NYS Thruway
across western New York for heat index values in excess of 95F
this afternoon and evening. Accompanying this heat/humidity,
afternoon instability has allowed for efficient build ups of
cumulus. Showers and storms are developing on the lake breeze
boundaries and over the terrain of the Southern Tier. Weak shear
and modest CAPE values should keep the severe threat largely in
check except for an isolated collapsing core. However, PWAT
values in excess of 1.75 inches may yield a heavy rain producer
or two.
Going into the evening, a cold front starts to slide from its
current position over central Michigan toward western Lake
Ontario. Further moisture pooling and differential PVA should
facilitate overcoming the lake induced stabilization enough to
yield showers and thunderstorms ahead of the front as it moves
across the area tonight into early Tuesday. PWAT values further
increase ahead of it to just shy of 2 inches, so the heavy rain
threat remains, though it should too be fairly isolated.
The front lags in passing the eastern fringe of the area Tuesday
morning, so showers and low end chances of thunder remain there
after sun up. Otherwise, rapidly drying conditions throughout
the column will yield a drastic improvement in conditions
through the day from west to east. Likewise, cold advection will
knock temperatures back several degrees. This will make heat
index values drop quite a bit more than temperatures, resulting
in fairly comfortable July conditions.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH FRIDAY/...
Tuesday night the mid level trough axis will cross Quebec and
eastern NY, reaching western New England by Wednesday morning. Deep
moisture will have been stripped away by the cold frontal passage,
so the mid level trough axis will cross the area dry. Northerly
upslope flow will bring a modest increase in cloud cover overnight,
mainly across the higher terrain south of the Thruway and east of
Lake Ontario. An incoming cooler and drier airmass will allow lows
to drop back into the mid to upper 50s on the lake plains of Western
NY, and lower 50s for the cooler Southern Tier valleys and east of
Lake Ontario.
High pressure will then build from the central Great Lakes Wednesday
to the eastern Great Lakes Thursday. This will bring another stretch
of dry weather and sunshine both days. Cooler 850mb temps around +9C
on Wednesday will support highs in the mid 70s in most locations,
and around 70 on the hills. Wednesday night will be quite cool with
lows in the mid 50s on the lake plains, and mid to upper 40s in the
cooler Southern Tier valleys and Lewis County. The airmass will
begin to modify on Thursday, with highs back into the lower 80s at
lower elevations and upper 70s for higher terrain.
Thursday night and Friday surface high pressure will drift off the
New England coast, with a mid level cutoff low and associated
surface low moving into the western Great Lakes. Clouds will slowly
increase from west to east later Thursday night and Friday as return
flow begins to advect moisture into the region. The GFS is on the
fast side of the guidance envelope in bringing rain chances into
Western NY by late afternoon. Continued to favor the slower
ECMWF/GEM guidance and kept a dry forecast through Friday evening. A
push of stronger warm advection ahead of the system will bring highs
back into the mid to upper 80s on Friday, with the warmest
temperatures on the lake plains of Western NY with an added boost
from southerly downslope flow.
&&
.LONG TERM /FRIDAY NIGHT THROUGH SUNDAY/...
Friday night and Saturday a mid level cutoff low and associated
surface low over the western Great Lakes will make only very slow
progress to the east across Michigan. A few widely scattered showers
or thunderstorms may reach Western NY later Friday night and
Saturday, with dry conditions prevailing east of Lake Ontario. A
better chance of rain will arrive Saturday night and Sunday as the
system advances east across Ohio and Lake Erie, with more favorable
forcing and moisture arriving. Model guidance also hints at some
moisture from a sub-tropical system advecting northward along the
eastern seaboard Sunday. Some of this moisture may get pulled back
into the system approaching from the west, although the model
consensus keeps the bulk of this along the east coast. The trough is
forecast to weaken in place by Monday, with a chance of a few more
showers or isolated thunderstorms. Given the convective nature of
all the rain chances this weekend, expect coverage of soaking rain
to be spotty, with only limited improvement of dry soil conditions.
Highs on Saturday will reach the mid 80s at lower elevations, with
upper 70s to lower 80s by Sunday with more cloud cover and shower
coverage. Lows will generally run in the mid to upper 60s on the
lake plains, and lower 60s across the interior along with moderate
humidity. Expect similar near average temperatures to persist
through early next week.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Showers and thunderstorms are developing on the lake breeze
boundaries and over the Southern Tier this afternoon. These are
already in the vicinity of KJHW, but they are likely to spread
toward KROC in the upcoming hours. Otherwise, most places will
be waiting for the overnight arrival of a cold front for more
organized showers/storms. Visibility restrictions will be more
likely with frontal activity that musters more intensity. With
the frontal passage, winds will rapid switch from SW to NW on
Tuesday, ushering in clear skies as drier air arrives in the
afternoon.
Outlook...
Tuesday...VFR, except MVFR in showers and thunderstorms.
Wednesday through Friday...VFR.
Saturday...VFR, except MVFR in showers and thunderstorms.
&&
.MARINE...
Showers and thunderstorms will move from west to east across the
lakes overnight as a cold front approaches.
A cold front will pass across the Eastern Great Lakes region late
tonight and early Tuesday, with west to northwest winds freshening
Tuesday and Tuesday night. This may bring wave heights and wind
speeds to advisory levels, especially on Lake Ontario on Tuesday.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Heat Advisory until 8 PM EDT this evening for NYZ001>006-010-
011-013-014.
MARINE...None.
&&
SYNOPSIS...Fries
NEAR TERM...Fries
SHORT TERM...Hitchcock
LONG TERM...Hitchcock
AVIATION...Fries
MARINE...FriesHazardous weather outlook, Jul 16, 5:11 AM EDT, 11 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 511 AM EDT Mon Jul 16 2018 NYZ007-008-012-019>021-085-170915- Jefferson-Lewis-Wyoming-Chautauqua-Cattaraugus-Allegany- Southern Erie- 511 AM EDT Mon Jul 16 2018 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and Tonight. There is a potential for severe thunderstorms this afternoon into tonight developing ahead of and along a strong cold front. Some of the thunderstorms could produce locally heavy rainfall and gusty winds. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ001>006-010-011-013-014-170915- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Northern Erie- Genesee-Livingston-Ontario- 511 AM EDT Mon Jul 16 2018 ...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. There is a potential for severe thunderstorms this afternoon into tonight developing ahead of and along a strong cold front. Some of the thunderstorms could produce locally heavy rainfall and gusty winds. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-170915- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 511 AM EDT Mon Jul 16 2018 This Hazardous Weather Outlook is for portions of Lake Erie, Lake Ontario and Saint Lawrence River. .DAY ONE...Today and Tonight. There is a potential for severe thunderstorms this afternoon into tonight developing ahead of and along a strong cold front. Some of the thunderstorms could produce gusty winds over the waters. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf SMITH
In the hours before
Special weather statement, Jul 16, 4:17 PM EDT, 0 minutes before
Special Weather Statement National Weather Service Buffalo NY 417 PM EDT MON JUL 16 2018 NYZ003-162100- Monroe- 417 PM EDT MON JUL 16 2018 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MONROE COUNTY... At 417 PM EDT, a strong thunderstorm was located over Chili, moving east at 25 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Rochester, Greece, Irondequoit, Chili, East Rochester, Webster, Fairport, Brighton, Gates-North Gates and Penfield. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4307 7781 4318 7785 4330 7739 4310 7739 TIME...MOT...LOC 2017Z 250DEG 22KT 4312 7774 RSH
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 4:28 PM EDT | Severe Thunderstorm Warning | BUF | Monroe | 47 min |
| Jul 16, 4:46 PM EDT | Special Marine Warning | BUF | 59 min | |
| Jul 16, 4:53 PM EDT | Severe Thunderstorm Warning | BUF | Monroe, Wayne | 44 min |
| Jul 16, 5:14 PM EDT | Severe Thunderstorm Warning | BUF | Ontario, Wayne | 61 min |
| Jul 16, 5:23 PM EDT | Special Weather Statement | BUF | Allegany | 37 min |
| Jul 16, 5:56 PM EDT | Severe Thunderstorm Warning | BUF | Cayuga, Oswego, Wayne | 29 min |
| Jul 16, 5:59 PM EDT | Special Marine Warning | BUF | 34 min | |
| Jul 16, 7:10 PM EDT | Flash Flood Warning | BUF | Allegany | 3 hr |
| Jul 16, 7:22 PM EDT | Severe Thunderstorm Warning | BUF | Cattaraugus, Chautauqua, Erie | 38 min |
| Jul 16, 7:42 PM EDT | Special Marine Warning | BUF | 63 min | |
| Jul 16, 7:59 PM EDT | Severe Thunderstorm Warning | BUF | Chautauqua | 46 min |
Nearby
Special Weather Statements in New York, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.